Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 51, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 15, 2017, 7:03 PM CDT for Clinton County, Scott County, Iowa; Rock Island County, Illinois. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 15, 2017, 7:03 PM CDT (00:03 UTC)
- Expired
- Apr 15, 2017, 7:46 PM CDT
- In force
- 43 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clinton County, IA, Scott County, IA, Rock Island County, IL
The radar
The Quad Cities radar (KDVN), 22 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.1 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1821 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
254
WUUS53 KDVN 160003
SVRDVN
ILC161-IAC045-163-160100-
/O.NEW.KDVN.SV.W.0051.170416T0003Z-170416T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
703 PM CDT SAT APR 15 2017
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Northeastern Rock Island County in northwestern Illinois...
Scott County in east central Iowa...
Southeastern Clinton County in east central Iowa...
* Until 800 PM CDT
* At 703 PM CDT, a severe thunderstorm was located near Donahue, or
10 miles northeast of Durant, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Davenport, Bettendorf, Clinton, Eldridge, Camanche, Le Claire, Port
Byron, Walcott, Rapids City, Albany, Princeton, Long Grove,
Cordova, Donahue, McCausland, Low Moor, Hillsdale, Dixon, Maysville
and Camp Liberty.
This includes the following highways...
Interstate 74 in Iowa near mile marker 1.
Interstate 80 in Iowa between mile markers 282 and 306.
Interstate 88 between mile markers 8 and 13.
Interstate 280 near mile marker 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4159 9017 4159 9019 4157 9018 4159 9078
4160 9079 4160 9083 4174 9083 4182 9021
4180 9020 4178 9024 4175 9025 4172 9023
4170 9024 4169 9023 4168 9023 4165 9016
4164 9017 4163 9016
TIME...MOT...LOC 0003Z 264DEG 28KT 4168 9073
HAIL...1.00IN
WIND...60MPH
$$
Gibbs4 follow-up statements
015
WWUS53 KDVN 160021
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
721 PM CDT SAT APR 15 2017
ILC161-IAC045-163-160100-
/O.CON.KDVN.SV.W.0051.000000T0000Z-170416T0100Z/
Rock Island IL-Scott IA-Clinton IA-
721 PM CDT SAT APR 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN ROCK ISLAND...NORTHERN SCOTT AND SOUTHEASTERN
CLINTON COUNTIES...
At 721 PM CDT, a severe thunderstorm was located over Long Grove, or
9 miles north of Bettendorf, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Clinton, Eldridge, Camanche, Walcott, Albany, Princeton, Long Grove,
Cordova, Donahue, McCausland, Low Moor, Dixon, Maysville, Rock Creek
Marina and Campground, Camp Liberty, Folletts, Park View, Princeton
Wildlife Area, Rock Creek Park and Scott County Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4166 9028 4162 9067 4162 9080 4174 9083
4182 9021 4180 9020 4178 9024 4175 9025
4172 9023 4170 9024 4169 9023 4168 9023
TIME...MOT...LOC 0021Z 264DEG 28KT 4169 9054
HAIL...1.00IN
WIND...60MPH
$$
ERVIN420
WWUS53 KDVN 160034
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
734 PM CDT SAT APR 15 2017
ILC161-IAC045-163-160100-
/O.CON.KDVN.SV.W.0051.000000T0000Z-170416T0100Z/
Rock Island IL-Scott IA-Clinton IA-
734 PM CDT SAT APR 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN ROCK ISLAND...NORTHEASTERN SCOTT AND SOUTHEASTERN
CLINTON COUNTIES...
At 734 PM CDT, a severe thunderstorm was located over McCausland, or
11 miles southwest of Clinton, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Clinton, Camanche, Albany, Princeton, Long Grove, Cordova,
McCausland, Low Moor, Rock Creek Marina and Campground, Folletts,
Park View, Princeton Wildlife Area, Rock Creek Park and Scott County
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4166 9028 4169 9049 4168 9061 4176 9067
4182 9021 4180 9020 4178 9024 4175 9025
4172 9023 4170 9024 4169 9023 4168 9023
TIME...MOT...LOC 0034Z 259DEG 29KT 4174 9039
HAIL...1.00IN
WIND...60MPH
$$
ERVIN198
WWUS53 KDVN 160041
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
741 PM CDT SAT APR 15 2017
ILC161-160050-
/O.CAN.KDVN.SV.W.0051.000000T0000Z-170416T0100Z/
Rock Island IL-
741 PM CDT SAT APR 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROCK ISLAND
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area, therefore the warning has been cancelled.
LAT...LON 4180 9022 4177 9028 4175 9031 4173 9032
4169 9049 4170 9054 4177 9055 4178 9055
4182 9021 4180 9020
TIME...MOT...LOC 0040Z 259DEG 28KT 4178 9033
$$
IAC045-163-160100-
/O.CON.KDVN.SV.W.0051.000000T0000Z-170416T0100Z/
Scott IA-Clinton IA-
741 PM CDT SAT APR 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN SCOTT AND SOUTHEASTERN CLINTON COUNTIES...
At 740 PM CDT, a severe thunderstorm was located over Low Moor, or
near Clinton, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Clinton, Camanche, McCausland, Low Moor, Rock Creek Marina and
Campground, Folletts, Rock Creek Park and Scott County Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4180 9022 4177 9028 4175 9031 4173 9032
4169 9049 4170 9054 4177 9055 4178 9055
4182 9021 4180 9020
TIME...MOT...LOC 0040Z 259DEG 28KT 4178 9033
HAIL...1.00IN
WIND...60MPH
$$
ERVIN016
WWUS53 KDVN 160046
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
746 PM CDT SAT APR 15 2017
IAC045-163-160055-
/O.CAN.KDVN.SV.W.0051.000000T0000Z-170416T0100Z/
Scott IA-Clinton IA-
746 PM CDT SAT APR 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SCOTT AND
SOUTHEASTERN CLINTON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
therefore the warning has been cancelled. However small hail is
still possible with this thunderstorm.
LAT...LON 4180 9022 4177 9028 4175 9031 4173 9032
4169 9049 4170 9054 4177 9055 4178 9055
4182 9021 4180 9020
TIME...MOT...LOC 0041Z 264DEG 28KT 4178 9027
$$
ERVINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 6:22 PM CDT, 41 minutes earlier.
Area forecast discussion, Apr 15, 6:22 PM CDT, 41 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 622 PM CDT Sat Apr 15 2017 ...AVIATION UPDATE... .UPDATE... Issued at 448 PM CDT Sat Apr 15 2017 I have increased pops to likely much earlier in the period to account for the thunderstorms developing over the northwest 1/2 of the CWA. These storms by elevated nature, will primarily bring a small hail threat, and an isolated severe hail threat. ERVIN && .SYNOPSIS... Issued at 315 PM CDT Sat Apr 15 2017 Analysis at 2 45 PM CDT shows initial convection just starting to fire near Missouri River Valley in Western Iowa. Pressure falls and moisture pooling supports this to congeal and develop into a asymmetrical line next 3-4+ hours across western Iowa and NW Missouri and move across forecast area between 7 and 12 PM. Instabilities of 1500-2000 J/KG with surface dewpoints upper 50s to around 60F supports severe hail risk and bowing segments by evening with 60+ MPH winds. Upstream energy supports a near seasonal high pressure system to migrate into region Sunday into Monday with nice spring weather. && .SHORT TERM...(This Evening through Sunday) ISSUED AT 315 PM CDT Sat Apr 15 2017 Short term forecast confidence assessment...fair or average with main issue locations and timing of convective elements across the region, mainly this evening with some severe in form of hail and damaging straight line winds. Tonight...have likely POPS with timing from metwatch and genesis of storms still TBD with current trend suggesting risk of strong to severe storms passing between 7 and 12 PM. Local tools suggest hail up to the size of ping pong balls or 1.5 inches may occur until early evening and then lower to inch or less as bowing segments of a line take over by mid evening. Local techniques also support instability and momentum transfer with bowing segments to support areas of 50 to 60 MPH with isolated 70 MPH possibly until late evening. Rainfall totals most locations should tend to be mostly below a half inch with areas of .75 to 1+ inches where strongest cells develop with low chance of training of storms suggested. Clearing late with cooler air support mins near 50F far NW with near 60F far SE sections. Sunday...High pressure to bring fair skies and nice April weather with highs upper 60s to lower 70s and low humidity. Northwest winds of 10 to 15+ MPH to result in near ideal conditions for outside activities. .LONG TERM...(Sunday Night through Saturday) ISSUED AT 315 PM CDT Sat Apr 15 2017 An active weather regime will once again set up over the area from mid to late week. A couple of shortwaves in nearly zonal flow will move across the region Monday night through Thursday. The first impulse will drive a cold front through the region Tuesday and Tuesday night. This system will have to be watched for severe potential with the boundary moving through the DVN CWA during the afternoon and evening. Moisture return ahead of the front may be questionable with surface ridge in place over the south central/southeast u.s. The cold front will stall just to the south of Iowa/nrn IL Wednesday, then another s/w will moving out of the Rockies will track east through the plains. This feature will send a surface wave along the boundary through Ia Wednesday night spreading more showers and storms through the region. Models suggest a brief break in the action late Thursday then bring more showers and isolated storms into the region a ahead of a major trof through Friday. Most model solutions are keeping the mid/upper Mississippi Valley on the cool side of this system which should limit thunderstorm coverage. temperatures through most of the period will be typical for mid April. Although if the late week system tracks to the south, clouds/rain and easterly surface flow will keep temperatures below normal. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) ISSUED AT 620 PM CDT Sat Apr 15 2017 A cold front will bring widespread thunderstorms to eastern Iowa and northwest Illinois through around midnight, followed by VFR conditions behind the front. Storms will bring temporary IFR visibility, small hail, and gusty winds. A line of storms along the front may bring near 50KT winds as it moves through mid evening. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...Ervin SYNOPSIS...Nichols SHORT TERM...Nichols LONG TERM...DLF AVIATION...ERVIN
Hazardous weather outlook, Apr 15, 12:11 PM CDT, 6 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1211 PM CDT Sat Apr 15 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-161715- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1211 PM CDT Sat Apr 15 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms are expected this afternoon and tonight with the most likely time period from 4 PM to midnight. The main threats are large hail up to the size of 1.5 inches or the size of ping pong balls initially, then hail and strong winds up to 60 to 70 MPH this evening. An isolated, brief tornado is possible, but atmospheric conditions are marginal for this to occur. The Storm Prediction Center has a slight risk of severe storms for the area. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Thunderstorms are expected at times from Tuesday into Thursday. However, it is too early to determine the potential for severe weather and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected late this afternoon and evening. Any reports of hail and damaging winds would be appreciated. Nichols
In the hours before
Local storm report, Apr 15, 6:11 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
611 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM HAIL 6 W TIPTON 41.77N 91.25W
04/15/2017 M0.25 INCH CEDAR IA TRAINED SPOTTER
&&
PETERSLocal storm report, Apr 15, 6:17 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
617 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HAIL 2 SSE HILLS 41.55N 91.53W
04/15/2017 M0.50 INCH JOHNSON IA TRAINED SPOTTER
&&
PETERSLocal storm report, Apr 15, 6:33 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
633 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL DEWITT 41.82N 90.55W
04/15/2017 M0.88 INCH CLINTON IA NWS EMPLOYEE
&&
PETERSLocal storm report, Apr 15, 6:36 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
636 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL DEWITT 41.82N 90.55W
04/15/2017 M1.00 INCH CLINTON IA NWS EMPLOYEE
&&
PETERSLocal storm report, Apr 15, 6:41 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
641 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM HAIL CALAMUS 41.83N 90.76W
04/15/2017 M1.00 INCH CLINTON IA BROADCAST MEDIA
RELAYED FROM KWQC, TIME ESTIMATED BASED ON RADAR.
&&
PETERSLocal storm report, Apr 15, 6:54 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
654 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL S DEWITT 41.82N 90.55W
04/15/2017 M1.50 INCH CLINTON IA NWS EMPLOYEE
FROM AN OFF DUTY NWS EMPLOYEE, TIME ESTIMATED ON RADAR
&&
PETERSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 7:14 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan | 61 min |
| Apr 15, 7:56 PM CDT | Tornado Warning | DVN | Benton, Buchanan, Delaware, Linn | 49 min |
| Apr 15, 8:00 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Linn | 60 min |
| Apr 15, 8:49 PM CDT | River Flood Watch | DVN | Iowa, Johnson | 6 days |
| Apr 15, 8:58 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson, Jones | 43 min |
| Apr 15, 10:31 PM CDT | Flash Flood Warning | DVN | Linn | 3 hr |
| Apr 15, 11:01 PM CDT | Flash Flood Warning | DVN | Jones | 3 hr |
| Apr 15, 11:53 PM CDT | Special Weather Statement | DVN | Clinton, Scott | 112 min |
| Apr 16, 8:03 AM CDT | River Flood Warning | DVN | Clinton, Scott | 5 days |
| Apr 16, 9:59 AM CDT | River Flood Watch | DVN | Louisa | 5 days |
| Apr 16, 9:59 AM CDT | River Flood Watch | DVN | Cedar, Louisa, Muscatine | 4 days |
| Apr 16, 10:01 AM CDT | River Flood Warning | DVN | Iowa | 7 days |
| Apr 15, 7:28 PM CDT | Severe Thunderstorm Warning | DVN | Carroll, Whiteside | 25 min |
| Apr 16, 12:38 AM CDT | Special Weather Statement | DVN | Bureau, Henry, Putnam, Warren | 52 min |
| Apr 16, 9:37 AM CDT | River Flood Warning | DVN | Henry, Rock Island, Whiteside | 7 days |
| Apr 16, 9:50 AM CDT | River Flood Watch | DVN | Whiteside | 4 days |
| Apr 16, 9:50 AM CDT | River Flood Watch | DVN | Henry, Rock Island | 6 days |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.